Alert archive / Hawaii / Ashfall Advisories in 2018
Ashfall Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this ashfall advisory at May 15, 2018, 1:09 PM HST. It took effect at May 15, 2018, 2:27 PM HST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 1:09 PM HST (23:09 UTC)
- In effect from
- May 15, 2018, 2:27 PM HST
- Expired
- May 16, 2018, 7:28 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
635 WWHW70 PHFO 152309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 109 PM HST Tue May 15 2018 ...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND... .Halemaumau Crater at the Kilauea Volcano continues to produce significant amounts of ash in the emissions resulting in ashfall occurring over the Kau District on the Big Island. HIZ024-160400- /O.NEW.PHFO.AF.Y.0001.180515T2309Z-180516T0400Z/ South Big Island- 109 PM HST Tue May 15 2018 ...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued an Ashfall Advisory, which is in effect until 6 PM HST this evening. * ERUPTION...Kilauea Volcano Summit (19.4N 155.3W) at 100 PM HST. * LOCATION...Volcanic ash is expected to reach the surface to the southwest of the Kilauea Volcano Summit (Halemaumau Crater), including cities of Wood Valley, Pahala, Punaluu, Naalehu, and Hawaiian Oceanview Estates. * IMPACTS...Possible harm to crops and animals. Minor equipment and infrastructure damage. Widespread cleanup may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Ashfall Advisory means that large amounts of ash will be deposited in the advisory area. Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org && $$ Foster
4 follow-up statements
859 WWHW70 PHFO 160038 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 238 PM HST Tue May 15 2018 ...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND... .Halemaumau Crater at the Kilauea Volcano continues to produce minor ashfall occurring over the Kau District on the Big Island this afternoon. HIZ024-160400- /O.COR.PHFO.AF.Y.0001.180516T0027Z-180516T0400Z/ South Big Island- 238 PM HST Tue May 15 2018 ...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued an Ashfall Advisory, which is in effect until 6 PM HST this evening. * ERUPTION...Kilauea Volcano Summit (19.4N 155.3W) at 100 PM HST. * LOCATION...Volcanic ash is expected to reach the region to the southwest of the Kilauea Volcano Summit (Halemaumau Crater), including cities of Wood Valley, Pahala, Punaluu, Naalehu, and Hawaiian Oceanview Estates. * TIMING....This advisory may need to be extended if volcanic ashfall persists. * IMPACTS...Eye and respitory irritant, low level impacts for most people. PRECAUTIONARY/PREPAREDNESS ACTIONS... For more information on the current status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html Due to the sustained but low-level nature of ash production from Halemaumau Crater, ash accumulation up to one quarter of an inch is expected to be deposited in the advisory area. Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org && $$ Foster
488 WWHW70 PHFO 160307 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 507 PM HST Tue May 15 2018 ...ASHFALL ADVISORY POSTED FOR KAU DISTRICT OF BIG ISLAND... HIZ024-161800- /O.EXT.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/ South Big Island- 507 PM HST Tue May 15 2018 ...ASHFALL ADVISORY NOW IN EFFECT UNTIL 8 AM HST WEDNESDAY... * ERUPTION...Kilauea Volcano Summit Halamaumau Crater (19.4N 155.3W). * LOCATION...Volcanic ash is expected to reach the region to the southwest of the Kilauea Volcano Summit (Halemaumau Crater), including cities of Wood Valley, Pahala, Punaluu, Naalehu, and Hawaiian Oceanview Estates. * TIMING....This advisory may need to be extended if volcanic ashfall persists. * IMPACTS...Eye and respitory irritant, low level impacts for most people. PRECAUTIONARY/PREPAREDNESS ACTIONS... For more information on the current status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html Due to the sustained but low-level nature of ash production from Halemaumau Crater, ash accumulation up to one quarter of an inch is expected to be deposited in the advisory area. Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org && $$ Foster
798 WWHW70 PHFO 161353 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 353 AM HST Wed May 16 2018 ...ASHFALL ADVISORY IN EFFECT FOR KAU DISTRICT OF BIG ISLAND... HIZ024-161800- /O.CON.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/ South Big Island- 353 AM HST Wed May 16 2018 ...ASHFALL ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST THIS MORNING... * ERUPTION...Kilauea Volcano Summit Halamaumau Crater (19.4N 155.3W). * LOCATION...Volcanic ash is expected to reach the region to the southwest and west of the Kilauea Volcano Summit (Halemaumau Crater), including cities of Wood Valley, Pahala, Punaluu, Naalehu, and Hawaiian Oceanview Estates. * TIMING....This advisory will be re-evaluated after sunrise and may need to be extended if volcanic ashfall persists. * IMPACTS...Due to the sustained but low-level nature of ash production from Halemaumau Crater, ash accumulation less than one quarter of an inch is possible over the advisory area. Eye and respiratory irritants with low level impacts for most people. PRECAUTIONARY/PREPAREDNESS ACTIONS... For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org && $$ RCB
601 WWHW70 PHFO 161728 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 728 AM HST Wed May 16 2018 HIZ024-161830- /O.CAN.PHFO.AF.Y.0001.000000T0000Z-180516T1800Z/ South Big Island- 728 AM HST Wed May 16 2018 ...ASHFALL ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Ashfall Advisory. Web cameras show volcanic ash emissions from Halemaumau Crater at the Kilauea Summit have decreased since Tuesday evening. $$ Foster
What forecasters said that day
The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at May 15, 9:55 AM HST, 3 hours 14 minutes earlier.
Area forecast discussion, May 15, 9:55 AM HST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 955 AM HST Tue May 15 2018 .SYNOPSIS... The trades are forecast to weaken from today into mid-week, then become breezy once again from Thursday into this weekend. Low clouds and showers transported by the trades will remain focused over windward and mauka areas. However, local daytime sea breezes may allow clouds and a few showers to develop over interior and leeward sections of the smaller islands each afternoon through Wednesday. && .DISCUSSION... The pressure gradient south of a 1025 mb surface high near 40N 146W, or almost 1500 miles north-northeast of Hilo, is maintaining light to moderate trade winds across the state this morning. A surface front is also evident near the International Date Line about 150 miles north of Midway Atoll. This feature is expected to continue moving eastward, while the high far north northeast of the state moves rapidly away. As a result, the latest forecast guidance shows the pressure gradient continuing to relax across the region today. This will result in lighter background low-level trade wind flow through Wednesday night. Water vapor imagery indicates the islands are under upper-level westerly flow. This is producing relatively stable atmospheric conditions across the region. Visible satellite shows broken low clouds and scattered showers over and upstream of Oahu and Maui County related to remnant frontal moisture. The trade winds are focusing the clouds and showers over windward slopes, while drier conditions persist on the leeward sides as well as on Kauai and the Big Island. The latest MIMIC derived precipitable water (PW) field indicates values of 1.2-1.3 inches concentrated over Maui County and Oahu, with values down to 1 inch over Kauai and the Big Island. Inversion heights from soundings show heights of 6500 at Lihue to around 10,000 feet at Hilo. The trade winds will be decreasing later today and tonight as the front tracks eastward and passes north of the state. This scenario may allow a diurnal weather pattern to develop, with local afternoon sea breezes followed by nighttime land breezes over each of the individual islands. Assuming the sea breezes occur, clouds and a few showers may develop over interior and leeward sections of some of the smaller islands during this afternoon and Wednesday afternoon. The light trade winds will bring an increase in clouds and showers across windward slopes of the Big Island tonight into Wednesday. Once the front departs the area north of the islands on Thursday, we anticipate a new high will build far northwest of the region Thursday. This will likely cause the trades to strengthen again starting Thursday which will continue through this weekend. As a result, expect breezy trade winds across most areas by Saturday. Stable atmospheric conditions will likely result in brief trade showers mainly over some windward and mauka sections of the state from later this week into the weekend. && .AVIATION... Trade winds will continue to ease today and tomorrow as a front passes north of the area. Moderate trade winds today will support clouds and isolated to scattered showers along the windward and mountain areas of the the islands. Lingering moisture from an old front will provide for the most cloud and shower coverage over the central islands, with more prolonged periods of MVFR CIGS/VIS. AIRMET SIERRA for mountain obscuration remains posted over the windward and mountain areas on Oahu and Molokai. This will likely stay into the afternoon. Clouds and showers are expected to increase along windward Big Island this afternoon as a slight influx of moisture approaches, leading to periods of MVFR CIGS/VIS. The aforementioned airmet will be tailored as needed today. Southeast and Kona areas on the Big Island will also experience afternoon clouds build ups under the sea breeze pattern. Elsewhere, predominately VFR conditions should be expected. Volcanic Ash SIGMET NOVEMBER series is posted over the Kilauea- Halemaumau eruption and to the southwest. Morning activity from the crater has produced periods of stream and ash clouds. The plume is moving to the southwest 5-10kt. && .MARINE... High pressure north-northeast of the state will shift eastward and further away from the area over the next couple of days, with light to moderate trades prevailing over the coastal waters. The trades will strengthen again on Thursday, and reach moderate to breezy levels Friday through the weekend as a new high builds to the north of the island chain. Winds are expected to increase to Small Craft Advisory levels across the typically windy waters around Maui County and the Big Island Friday through the weekend. Surf will remain below advisory levels through the forecast period. The current small north-northwest swell will diminish through Wednesday. Another round of small north to northwest swells are forecast Thursday through the weekend. A series of small south swells will continue to generate a bump in surf along south facing shores through the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Foster AVIATION...Eaton MARINE...TS
In the hours before
Special weather statement, May 15, 7:54 AM HST, 5 hours 15 minutes before
Special Weather Statement National Weather Service Honolulu HI 754 AM HST Tue May 15 2018 HIZ024-160000- South Big Island- 754 AM HST Tue May 15 2018 ...VERY LIGHT ASHFALL AND HAZARDOUS AIR QUALITY THROUGH EARLY AFTERNOON... The web camera at Kilauea Volcano Summit at showed a burst in volcanic ash emissions from Halemaumau Crater (19.4N 155.3W) beginning around 7 am HST this morning. Northeast winds will carry ash downstream across the Big Island Kau District affecting the Punaluu, Wood Valley, Naalehu communities this morning and into early afternoon. Avoid excessive exposure to ash which is an eye and respiratory irritant. Those with respiratory sensitivities should take extra precaution to minimize exposure. Foster
Nearby
Ashfall Advisories in Hawaii, 2018Every ashfall advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.